Iowa, 2008

Flooding in Iowa, April 8 to 16, 2008

April 8 to 16, 2008 · NWS DMX · 5 events in 5 counties and zones

Heavy rainfall took place over southern Iowa with over an inch of rainfall occurring on already moist antecedent soil conditions. The Chariton River had two relatively minor crests between the 8th and the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall took place over southern Iowa with over an inch of rainfall occurring on already moist antecedent soil conditions. The Chariton River had two relatively minor crests between the 8th and the 14th. The river only fell to around flood stage for less than 24 hours during the overnight hours of the 9th into the 10th. Some minor flooding also took place in central and northeast Iowa. It was quite limited and only affected a small amount of agricultural land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 5:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 8, 5:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE APR 8 2008

UPDATED AVIATION DISCUSSION.

.DISCUSSION...
AN ACTIVE WEATHER PATTERN REMAINS IN PLACE FOR CENTRAL IOWA THROUGH
THE WEEKEND.  WITH REGARD TO THE CURRENT SYSTEM...THE SURFACE LOW
HAS MOVED LITTLE DURING THE DAY AND IS STILL OVER EAST CENTRAL
MISSOURI AT 3 PM.  THE FRONTAL BOUNDARY IS WELL OFF INTO CENTRAL
ILLINOIS AND WE ARE ON THE COLD SIDE OF THE SYSTEM AS EVIDENCED BU
THE BRIEF MIX OF RAIN AND SNOW.  THE MODELS OVERDID THE LIFT WITH
THIS SYSTEM AND WHILE A FEW LOCATIONS OVER THE SOUTHEAST GOT A HEFTY
AMOUNT OF RAINFALL...WIDESPREAD HEAVY RAIN DID NOT OCCUR.
DEFORMATION ZONE PRECIP IS NOW SETTING UP AND EVIDENT ON RADAR.
THIS IS IN THE FORM OF MAINLY WIDESPREAD PRECIP WITH SOME ISOLATED
HEAVIER BANDING OF PRECIP...AND ALL IN THE FORM OF RAIN.  THE SYSTEM
SHOULD DEPART CENTRAL IOWA BY LATE EVENING.

A FAIRLY TRANQUIL DAY IS IN STORE FOR CENTRAL IOWA TOMORROW AS WE
GET WEAK RIDGING ALOFT AND HIGH PRESSURE AT THE SURFACE OVER CANADA
NOSES DOWN TO OUR EAST.  THE RESPITE WILL BE BRIEF HOWEVER AS WATER
VAPOR ALREADY SHOWING THE NEXT SYSTEM ON BOARD TO AFFECT CENTRAL
IOWA.  THE MODELS ARE QUITE DIVERGENT ON THEIR SOLUTIONS YET BUT THE
ONLY THING THEY AGREE ON IS A SLOWER MOVEMENT OF THE SYSTEM.
FRONTAL POSITION IS STILL UNCLEAR AND AN IMPORTANT PLAYER IN
DETERMINING THE SEVERE POTENTIAL.  AT THIS POINT I AM NOT WILLING TO
CHANGE THE CURRENT HWO PRODUCT HOWEVER...THE SLOWER ONSET AND
MOVEMENT OF THE LOW PLACES THE WARM SECTOR SOMEWHERE INTO SOUTHEAST
IOWA AT AN UNFAVORABLE TIME CLIMATOLOGICALLY FOR A WIDESPREAD SEVERE
EVENT IF AT ALL.  THE SYSTEM IS RATHER DYNAMIC THOUGH SO I HESITATE
TO RULE OUT A FEW SEVERE STORMS.  AS FOR THE MODELS...THE EURO WANTS
TO STACK THE SURFACE AND UPPER LOW THUS BEING THE SLOWER SOLUTION
WHILE THE GFS IS JUST SLIGHTLY OUT OF PHASE AND A LITTLE SLOWER.  BY
00Z FRIDAY THE GFS HAS THE SURFACE LOW IN NE KS WHILE THE EURO HAS
IT OVER NCEN KS BUT BOTH PLACE THE WARM FRONT IN NORTHERN MO.
DECENT OVER RUNNING SITUATION SHOULD BRING HEAVIER RAIN TO SOUTHERN
IOWA AGAIN AND PROXIMITY TO THE FRONT HAS KEPT A THUNDER MENTION I
IN THE FORECAST.  BOTH MODELS LIFT THE UPPER LOW NORTHEAST ACROSS
IOWA THURSDAY NIGHT INTO FRIDAY.  HERE IS WHERE WE REALLY DIVERGE AS
THE EURO HAS A STACKED LOW OVER CENTRAL IOWA WHILE THE GFS LIFTS THE
SYSTEM INTO MN/WI BY THIS TIME.  THE DRY SLOT WORKS ITS WAY INTO
WESTERN ILLINOIS THUS TAKING THE SEVERE THREAT INTO THAT AREA BUT A
FAIR AMOUNT OF COLD AIR WILL BECOME ENTRAINED INTO THIS SYSTEM LATE
FRIDAY AND WE COULD SEE RAIN AND ISOLATED THUNDER SE WITH SNOW OVER
THE NW.  I AM NOT READY TO MENTION ACCUMULATING SNOW AT THIS POINT
WITH SUCH DIVERGENT FEATURES IN THE MODELS BUT IT WILL DEFINITELY BE
AN INTERESTING END OF THE WEEK.  WRAP AROUND PRECIP STILL IN STORE
FOR THE START OF THE WEEKEND AS THE LOW IS SLOW TO MOVE OUT.

FOR THE REMAINDER OF THE EXTENDED...SPRING RETURNS.  THE START OF
NEXT WEEK LOOKS DRY WITH TEMPS WARMING TO SEASONAL NORMALS.

&&

.AVIATION...09/00Z
SYSTEM CONTINUES TO PULL OUT THIS EVENING. IN ITS WAKE SOME MVFR ST
HAS DEVELOPED THOUGH A WEAK RIDGING CONTINUES TO ERODE THE CLOUD
FIELD OVER WESTERN IA ATTM. WILL MAINTAIN MVFR ST FOR 6 TO 9 HOURS
OF THE TAF PERIOD WITH CIGS LIFTING TOWARD 12Z MOST AREAS. SOME
3-5SM BR POSSIBLE TOWARD 09-13Z...ESPECIALLY EAST/NORTH SECTIONS
WHERE MORE RAIN FELL TUESDAY. WITH LIGHT WINDS OVN...WILL WATCH
RADIATION FOG TRENDS CLOSELY. WED SHOULD GENERALLY BE VFR CONDITIONS
AS DIVERGENT FLOW AT SFC WITH RIDGE IN PLACE. NEXT SYSTEM TO ARRIVE
LATE WED NIGHT/THURS MORNING AS ACTIVE WX AND MARGINAL/POOR
CONDITIONS RETURN./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS APR 08
AVIATION...REV
LONG TERM...FAB
Hazardous weather outlook, Apr 8, 2:55 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT TUE APR 8 2008

IAZ038-039-048>050-057>062-070>075-081>086-092>097-092100-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
355 PM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS A FOR PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY...ESPECIALLY IN THE AFTERNOON
AND THURSDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE SOUTH AND
EAST OF DES MOINES IN THE LATE AFTERNOON AND EVENING. ANOTHER CHANCE
FOR SNOW WILL EXIST FOR FRIDAY NIGHT...BUT ACCUMULATIONS...IF ANY...ARE
EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>037-044>047-092100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
355 PM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING ESPECIALLY BETWEEN HIGHWAYS 20 AND 30. ANOTHER CHANCE FOR
SNOW WILL EXIST ACROSS THE FAR NORTHWEST PORTION OF THE AREA
THURSDAY NIGHT AND AREA WIDE FRIDAY NIGHT. ACCUMULATIONS AT THIS
ARE UNKNOWN...THOUGH AREAS NORTH AND WEST OF FORT DODGE WILL HAVE
THE GREATEST POTENTIAL FOR ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL ARE
APPRECIATED.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lucas

When
April 8, 7:00 PM CST to April 13, 10:00 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Marion

When
April 11, 1:30 AM CST to 10:30 AM CST
Where
Marion County, 9.19 mi SW of Olivet to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Mahaska

When
April 11, 10:30 AM CST to April 15, 4:30 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Black Hawk

When
April 11, 6:45 PM CST to April 15, 6:00 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Boone

When
April 11, 7:00 PM CST to April 16, 6:30 AM CST
Where
Boone County, 9.69 mi N of Ridgeport to 9.73 mi ESE of Logansport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92786, 92799, 92798, 92797, 92802.